Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 183, NWS San Angelo, TX

June 20, 1998Mitchell County, Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 20, 1998, 8:07 PM CDT for Mitchell County, Sterling County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 8:07 PM CDT (01:07 UTC)
Expired
Jun 20, 1998, 9:10 PM CDT
In force
63 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Mitchell County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 90 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:45 PM CDTThunderstorm WindColorado City, TXSeveral power poles were blown down and a roof was severely damaged

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:27 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 1:27 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 PM CDT SAT JUN 20 1998

NOT MUCH CHANGE EXPECTED OVER THE NEXT 2 DAYS...AS 5950M 500 MB RIDGE
REMAINS OVER TX. MODEL FORECAST THICKNESSES SHOW LITTLE CHANGE...SO
BEST BET IS PERSISTENCE ON TEMPERATURES. PRECIP CHANCES LIKEWISE WILL
FOLLOW PERSISTENCE...NEAR ZERO AND MAINLY CONFINED TO THE VICINITY OF
THE LATE AFTERNOON DRYLINE POSITION OVER THE NORTHWEST CWA.

ABI 080/102 00
SJT 079/103 00
JCT 076/101 00

14

In the hours before

Special weather statement, Jun 20, 2:11 PM CDT, 5 hours 56 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-211100-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
211 PM CDT SAT JUN 20 1998

...A FEW THUNDERSTORMS EXPECTED MAINLY NORTHWEST OF A LINE FROM
MERTZON TO ROBERT LEE TO THROCKMORTON THROUGH THE EVENING...

A WARM LAYER IN THE MID LEVELS OF THE ATMOSPHERE WILL SERVE TO CAP
THUNDERSTORM DEVELOPMENT OVER WEST CENTRAL TEXAS TODAY. HOWEVER...
ISOLATED THUNDERSTORMS MAY FORM NEAR A DRYLINE OVER THE WESTERN BIG
COUNTRY AND NORTHWEST CONCHO VALLEY THROUGH THIS EVENING. ANY STORMS
THAT FORM COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

DUE TO THE ISOLATED NATURE OF THESE STORMS...SPOTTER ACTIVATION IS
NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

14
Special weather statement, Jun 20, 4:46 PM CDT, 3 hours 21 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-201400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 PM CDT SAT JUN 20 1998

...A HEAT ADVISORY IS IN EFFECT THROUGH SUNDAY ACROSS THE HEARTLAND
AND EASTERN BIG COUNTRY...
...HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SUNDAY
ACROSS ALL OF WEST CENTRAL TEXAS...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER WEST CENTRAL
TEXAS THROUGH SUNDAY.  AS A RESULT...HOT IN HUMID CONDITIONS ARE
EXPECTED WITH OVERNIGHT LOWS ONLY AROUND 80 DEGREES IN THE ADVISORY
AREA AND HEAT INDEX VALUES IN THE 105 TO 115 DEGREE RANGE ON SUNDAY
AFTERNOON ACROSS ALL OF WEST CENTRAL TEXAS.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE.  A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO
EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS.  THE HEAT INDEX IS
MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT
CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY.  YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN
HOUR THROUGH PERSPIRATION.  DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION.  ALCOHOLIC AND CAFFINATED BEVERAGES CAN INCREASE THE
RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT
EXHAUSTION OR STROKE.  WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE
FITTING CLOTHING...AND WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

STAY TUNED TO THIS STATION FOR THE LATEST IN WEATHER INFORMATION
FROM THE NATIONAL WEATHER SERVICE.

15
Special weather statement, Jun 20, 4:46 PM CDT, 3 hours 21 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-201400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 PM CDT SAT JUN 20 1998

...A HEAT ADVISORY IS IN EFFECT THROUGH SUNDAY ACROSS THE HEARTLAND
AND EASTERN BIG COUNTRY...
...HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SUNDAY
ACROSS ALL OF WEST CENTRAL TEXAS...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER WEST CENTRAL
TEXAS THROUGH SUNDAY.  AS A RESULT...HOT IN HUMID CONDITIONS ARE
EXPECTED WITH OVERNIGHT LOWS ONLY AROUND 80 DEGREES IN THE ADVISORY
AREA AND HEAT INDEX VALUES IN THE 105 TO 115 DEGREE RANGE ON SUNDAY
AFTERNOON ACROSS ALL OF WEST CENTRAL TEXAS.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE.  A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO
EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS.  THE HEAT INDEX IS
MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT
CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY.  YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN
HOUR THROUGH PERSPIRATION.  DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION.  ALCOHOLIC AND CAFFINATED BEVERAGES CAN INCREASE THE
RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT
EXHAUSTION OR STROKE.  WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE
FITTING CLOTHING...AND WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

STAY TUNED TO THIS STATION FOR THE LATEST IN WEATHER INFORMATION
FROM THE NATIONAL WEATHER SERVICE.

15
Special weather statement, Jun 20, 4:51 PM CDT, 3 hours 16 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-211545-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT SAT JUN 20 1998

...WIDELY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE
POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING...

ALTHOUGH A WARM AND VERY UNSTABLE AIR MASS HAS REMAINED IN PLACE
ACROSS WEST CENTRAL TEXAS...VERY WARM TEMPERATURES IN THE MID LEVELS
OF THE ATMOSPHERE PREVENTED THUNDERSTORM DEVELOPMENT THROUGH MUCH OF
THE AFTERNOON. HOWEVER...A COMBINATION OF SURFACE TEMPERATURES AT OR
ABOVE THE 100 DEGREE MARK AND WEAK CONVERGENCE ALONG A DRYLINE HAVE
ALLOWED A FEW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE
PERMIAN BASIN AND SOUTH PLAINS LATE THIS AFTERNOON. WITH THE VERY
UNSTABLE AIR MASS...A FEW OF THESE STORMS MAY STRENGTHEN TO SEVERE
LIMITS AS THEY MOVE EASTWARD INTO WEST CENTRAL TEXAS DURING THE
EARLY EVENING HOURS. THE MOST LIKELY AREA TO SEE ONE OF THESE SEVERE
STORMS WILL BE NORTHWEST OF A SAN ANGELO TO ABILENE TO THROCKMORTON
LINE. WITH ONLY WEAK WIND SHEAR...DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND LARGE HAIL WILL BE THE PRIMARY THREATS. WITH THE LOSS OF
DAYTIME HEATING AFTER SUNSET...THE STORMS WILL BEGIN TO WEAKEN AND
DISSIPATE.

WITH THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

07
Special weather statement, Jun 20, 4:51 PM CDT, 3 hours 16 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-211545-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT SAT JUN 20 1998

...WIDELY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE
POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING...

ALTHOUGH A WARM AND VERY UNSTABLE AIR MASS HAS REMAINED IN PLACE
ACROSS WEST CENTRAL TEXAS...VERY WARM TEMPERATURES IN THE MID LEVELS
OF THE ATMOSPHERE PREVENTED THUNDERSTORM DEVELOPMENT THROUGH MUCH OF
THE AFTERNOON. HOWEVER...A COMBINATION OF SURFACE TEMPERATURES AT OR
ABOVE THE 100 DEGREE MARK AND WEAK CONVERGENCE ALONG A DRYLINE HAVE
ALLOWED A FEW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE
PERMIAN BASIN AND SOUTH PLAINS LATE THIS AFTERNOON. WITH THE VERY
UNSTABLE AIR MASS...A FEW OF THESE STORMS MAY STRENGTHEN TO SEVERE
LIMITS AS THEY MOVE EASTWARD INTO WEST CENTRAL TEXAS DURING THE
EARLY EVENING HOURS. THE MOST LIKELY AREA TO SEE ONE OF THESE SEVERE
STORMS WILL BE NORTHWEST OF A SAN ANGELO TO ABILENE TO THROCKMORTON
LINE. WITH ONLY WEAK WIND SHEAR...DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND LARGE HAIL WILL BE THE PRIMARY THREATS. WITH THE LOSS OF
DAYTIME HEATING AFTER SUNSET...THE STORMS WILL BEGIN TO WEAKEN AND
DISSIPATE.

WITH THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:06 PM CDTSevere Thunderstorm WarningSJTJones44 min
Jun 20, 7:18 PM CDTSevere Thunderstorm WarningSJTShackelford62 min
Jun 20, 7:51 PM CDTSevere Thunderstorm WarningSJTJones64 min
Jun 20, 8:54 PM CDTSevere Thunderstorm WarningSJTFisher61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.